Signs of opioid overdoses surging in Winnipeg during pandemic
Between June and mid-July, paramedics administered the opioid overdose reversal drug, naloxone, 316 times
New numbers suggest overdoses in Winnipeg are continuing to rise during the pandemic and first responders say it's due to a surge in the use of fentanyl and other opioids.
Since the pandemic began in March, calls to 911 over substance use and poisonings have increased month-over-month, according to the Winnipeg Fire Paramedic Service.
Stats obtained by CBC News also show first responders used naloxone, the lifesaving opioid overdose-reversal drug, 316 times between June and mid-July — a 161 per cent increase over the same period last year.
Cory Guest, a paramedic public education co-ordinator for WFPS, said what is most alarming is the surge in fentanyl-related drug calls and poisonings.
"It's definitely climbed," he said. "I'd be hard pressed to find a substance that's more deadly."
Guest said first responders are noticing a rise in overdose calls related to fentanyl, carfentanil and heroin cut with fentanyl.
In the first few months of the pandemic, between March and May, WFPS received 259 calls related to suspected opioid overdoses.
June saw 144 opioid-related calls, an increase of 227 per cent compared to 44 such calls in June of last year.
July is on track to outpace that, with 108 calls related to suspected opioid poisonings in just the first two weeks.
Drugs more toxic, paramedics say
Adding to the challenge, Guest said, is that the majority of patients are using multiple drugs at once and drug toxicity on the streets appears to be higher.
In some cases, paramedics are administering multiple doses of the antidote naloxone, he said.
"A year, two, three years ago that was really not the case," he said. "That really speaks to the lethality of these drugs that we're seeing. The fact that we're seeing multiple substances cut with different substances is very challenging."
Insp. Max Waddell, with the Winnipeg Police Service organized crime unit, said one factor in the increase in opioid use in the city is a shortage of crystal meth.
Waddell said supply is down because ephedrine, one of the main ingredients cartels use to manufacture methamphetamine, is not readily available in part due to border closures in place to stop the spread of COVID-19.
Guest said it's driving some users to use opioids.
"Folks that are dealing with personal trauma and substance use issues will seek out a drug that they can get," said Guest. "Something that is pretty simple to get is a drug like heroin or fentanyl."
Concerns over purple down
One of the fentanyl drug mixtures paramedics are seeing is a drug known as down or purple down, Guest said.
On Sunday, Ontario Provincial Police warned the public about purple down that could contain fentanyl, following a sudden death in Kenora, Ont., 195 kilometres east of Winnipeg.
On Tuesday, Kenora first responders warned the public of a cluster of overdoses that may be linked to the drug.
"Of course it's concerning," Waddell said, adding it sounds like a 'bad batch' may have been brought into the community.
Waddell said the purple-coloured rock, which resembles a popcorn kernel or Nerd candy, emerged in Winnipeg in 2018.
The drug is mix of heroin, fentanyl and caffeine, Waddell said, adding it does not appear to prevalent or seized by Winnipeg police in significant quantities.
Substance use calls to 911 and the rise in naloxone use are just two symptoms of the apparent rise in overdoses in Winnipeg.
Some are fatal before help is called or arrives.
In May, a spokesperson for Manitoba's chief medical examiner's office said it won't have numbers on fatal overdoses during the pandemic until the fall.
Isolation and barriers to recovery supports due to closures and physical distancing measures put in place during the pandemic may also be playing a role in the rise in drug use and poisonings.
People also began using substances more in isolation which carries a heightened risk when things go wrong, one advocate warned in May.
Guest said he would like to see naloxone more widely available and encourages families with loved ones using drugs to have the antidote on hand.
"I think we need to have naloxone kits in our homes, in our businesses," he said. "Don't be scared to use them."
He also underscores the importance of calling 911 immediately if you suspect you are experiencing, or witnessing, an overdose.
"Folks that are experiencing an overdose or poisoning on an opioid, be it heroin or fentanyl, will typically stop breathing very, very quickly," Guest said. "Every minute that goes by in a cardiac arrest you have got a 10 per cent less chance of surviving that issue that you're dealing with."
- An earlier version of this story said that opioid-related 911 calls in June increased by 144 per cent compared to the same month last year. In fact, it was an increase of 227 per cent.Jul 22, 2020 4:53 PM CT
With files from Bryce Hoye